Nevada, 2004

Heavy Snow in Nevada, November 27, 2004

November 27, 2004 · NWS REV · 1 event in 1 county or zone

A powerful winter storm hit the northern Sierra Nevada and western Nevada on Nov. 27th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A powerful winter storm hit the northern Sierra Nevada and western Nevada on Nov. 27th. Up to a foot of snow fell in the valleys of western Nevada, mainly south of Interstate 80. Nearly two feet of snow fell in the Sierra.Storm total snowfall amounts:NE Lahontan Reservoir 7 inchesFallon 6 inches2 W Fallon 5 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 26, 10:45 PM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Nov 26, 10:45 PM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
1045 PM PST FRI NOV 26 2004

.UPDATE...WATER VAPOR IMAGERY SHOWED STRONG SHORTWAVE DIVING TO THE
SOUTHEAST TOWARD NORTHERN CALIFORNIA THIS EVENING. STRONG BAROCLINIC
ZONE EXTENDED FROM NORTHERN CALIFORNIA INTO CENTRAL NEVADA WITH
TEMPERATURES DROPPING SHARPLY AT 700MB ACROSS THIS ZONE. READINGS
WERE ALREADY COLD ENOUGH FOR INITIAL SNOW LEVELS OF 4500 TO 5000
FEET FROM RENO AND CARSON CITY NORTHWARD. LATEST FEW RADAR IMAGES
ALREADY SHOWED A BAND OF PRECIPITATION DEVELOPING IN THE COLD SECTOR
JUST NORTH OF SUSANVILLE INTO NORTHERN WASHOE COUNTY. EXPECT THIS
RAIN AND SNOW TO BECOME WIDESPREAD ACROSS THE NORTHERN HALF
OVERNIGHT WITH GRADUAL COOLING EXPECTED TO ALLOW SNOW LEVELS TO DROP
TO ALL VALLEY FLOORS BY DAYBREAK. AS 120KT JET WORKS SOUTHWARD THE
FRONT AND BAND OF RAIN/SNOW SHOULD ALSO SLIDE SOUTHWARD SATURDAY.
DYNAMICS SHIFT OUT OF AREA BY MIDDAY SATURDAY SO PRECIPITATION
SHOULD BEGIN TO TAPER SATURDAY AFTERNOON AS BAND PASSES SOUTHWARD
THROUGH THE SOUTHERN ZONES OF MONO AND MINERAL COUNTIES. ZONES HAVE
BEEN UPDATED TO REFLECT ADJUSTMENTS IN THE SNOW ADVISORY. THE MAIN
CHANGE WAS TO EXPAND ADVISORY INTO ZONE 3 ABOVE 5000 FEET WHERE
ACCUMULATIONS IN THE FOOTHILLS MAY APPROACH 4 INCHES. IF SNOW LEVELS
DROP FASTER  VALLEY FLOORS COULD PICK UP AN INCH OR TWO BEFORE SNOW
TAPERS SATURDAY MORNING. RIGHT NOW ONLY EXPECT AN INCH OR LESS BELOW
5000 FEET AROUND THE RENO AND CARSON CITY AREA. COLD THE REMAINDER
OF THE WEEKEND WITH ANOTHER ROUND OF SNOW SHOWERS POSSIBLE SATURDAY
NIGHT AND SUNDAY. GUSTY WINDS OVER THE SIERRA RIDGES ESPECIALLY
SUNDAY AND SUNDAY NIGHT. HOHMANN

.SHORT TERM...EARLIER DISCUSSION
MODELS IN BETTER AGREEMENT AND QUITE A BIT WETTER WITH SYSTEM
TONIGHT AND SATURDAY MORNING. GIVEN THE 1+ INCH PWS UPSTREAM ALONG
40N AND THAT THE HOSE IS STILL POINTED AT NRN CA ON WV IMAGERY...
THE WETTER SOLUTIONS ARE LOOKING BETTER. AS SUCH...SNOW ADVISORIES
FOR THE SIERRA NOW LOOK SOLID AND WILL ALLOW FOR UP TO 1 FOOT
ACCUMULATIONS ABOVE 7000 FEET.

ELSEWHERE...WHETHER ANY ADVISORIES WILL BE NEEDED IS TRICKY. WILL
ADD ZONES 70/5 TO THE ADVISORY AS H7 TEMPS DURING THE EVENT WILL BE
-8 TO -10 SO VALLEY FLOOR ACCUMULATIONS EVEN NEAR GERLACH ARE A GOOD
BET. WITH MODEL QPF OF AROUND A QUARTER INCH...WILL GO WITH 1 TO 4
INCHES THERE WITH LOCALLY HIGHER AMOUNTS. FURTHER SOUTH...ETA/GFS
BOTH SHOW SOME WAA NORTH OF I-80 WITH THE BAROCLINIC ZONE FROM A
PORTOLA-LOVELOCK LINE FOR A FEW HOURS. ETA12 AND LOCAL WSETA ALSO
SHOW NEARLY VERTICAL SATURATED THETAE LINES ON CROSS-SECTIONS
THROUGH 600 MB. THIS SPILLOVER FORECAST THERE LOOKS GOOD AND QPFS OF
A QUARTER INCH OR MORE WOULD PRODUCE ADVISORY CRITERIA IF IT WERE
ALL SNOW. AT THIS POINT...BELIEVE SNOW LEVELS WILL REMAIN 4000-4500
FEET SO ANY VALLEY ACCUMULATIONS LOOK TOO LIGHT FOR AN ADVISORY. IN
THE RENO AREA...SPILLOVER DOES NOT LOOK AS IMPRESSIVE AS CROSS
SECTIONS LOOK TOO STABLE. LIKE WHAT THE WSETA DOES WITH IT...
ALTHOUGH LOCAL AREAS IN THE NORTH VALLEYS COULD SEE 2-4 INCHES. I AM
STILL NOT ENTIRELY SOLD ON THESE IDEAS AND WILL ADVISE EVENING SHIFT
OF POTENTIAL IN ZONES 3-4.

FRONT LOOKS TO MOVE THROUGH DURING THE MORNING WITH PRECIP BECOMING
MORE SHOWERY ALTHOUGH MONO COUNTY SHOULD SEE STEADY SNOW LAST UNTIL
THE AFTERNOON. TEMPS WILL NOT RISE MUCH IF THEY DO AT ALL WITH
STRONG CAA BEHIND THE FRONT.

AS FOR THE INSIDE SLIDER FOR SAT NITE/SUN MORNING...MODELS STILL NOT
SURE ON TRACK...BUT STILL LOOKS UNSTABLE ENOUGH FOR ANOTHER ADVISORY
EVENT IN WRN NV. WILL HAVE TO SEE THE EXACT TRACK AND WILL CONTINUE
WITH HIGH CHC POPS FROM PREVIOUS FORECAST. BEHIND IT...TEMPS WILL BE
QUITE COLD WITH HIGHS IN THE 20S AND 30S INTO MONDAY WITH OVERNIGHT
LOWS IN THE SINGLE DIGITS AND TEENS WHILE ISOLATED VALLEYS WILL DROP
BELOW ZERO. WALLMANN

.LONG TERM...TUESDAY THROUGH FRIDAY...
REGION WILL BE BETWEEN SYSTEMS ON TUESDAY.  THE LOW OVER THE
SOUTHERN ROCKIES WILL BE FILLING AND MOVING EAST BY 00Z WEDNESDAY.
AT THE SAME TIME A SYSTEM JUST OFF THE OREGON COAST WILL BE MOVING
SOUTH.  THE GFS AND CANADIAN SHOW THIS SYSTEM MOVING INTO THE
PACIFIC NORTHWEST ON WEDNESDAY.  THE ECMWF AND NOGAPS HOWEVER HAVE
THIS SYSTEM MOVING SOUTH ALONG THE NORTHERN CALIFORNIA COAST.  WITH
THE UPPER TROUGH MOVING THROUGH THE REGION HAVE CONTINUED WITH A
SLIGHT CHANCE OF PRECIP WEDNESDAY THROUGH THURSDAY NIGHT.  THE GFS
HAS A SPLIT SYSTEM ON FRIDAY.  WILL KEEP FRIDAY DRY FOR NOW WITH
UNCERTAINTY OF TRACK AND DURATION OF THIS SYSTEM.  AFTER COOL
TEMPERATURES EARLY IN WEEK WE SHOULD SEE A GRADUAL WARMING TREND
THROUGH FRIDAY.  OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...SNOW ADVISORY UNTIL NOON SATURDAY NVZ002-003-005.
.CA...SNOW ADVISORY UNTIL NOON SATURDAY CAZ070>072
      SNOW ADVISORY UNTIL 4 PM SATURDAY CAZ073.
&&
Hazardous weather outlook, Nov 26, 6:10 AM PST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
610 AM PST FRI NOV 26 2004

CAZ070>073-NVZ001>005-271500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
610 AM PST FRI NOV 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..

.DAY ONE...TODAY

DENSE FOG HAS BEEN REPORTED IN VARIOUS AREAS OF CHURCHILL AND
PERSHING COUNTIES AND SHOULD CLEAR BY 10 AM THIS MORNING. SEE THE
DENSE FOG ADVISORY /RNONPWREV WWUS75 KREV/ FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY

AN APPROACHING ARCTIC LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT
IS EXPECTED TO BRING MODERATE RAIN AND SNOW TO WESTERN NEVADA AND
NORTHEASTERN CALIFORNIA EARLY THIS WEEKEND. SNOW WILL BEGIN THIS
EVENING IN THE LASSEN AND SIERRA MOUNTAIN AREAS AND DESCEND DOWN TO
WESTERN NEVADA VALLEY FLOORS BY EARLY SATURDAY MORNING. VALLEY SNOW
ACCUMULATIONS SHOULD REMAIN LIGHT WITH MODERATE ACCUMULATIONS
POSSIBLE IN HIGHER ELEVATIONS. PLEASE REFER TO THE SNOW ADVISORY
/RNOWSWREV WWUS45/ FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JBONK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Western Nevada Basin and Range

When
November 27, 3:00 AM PST to 2:00 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432706.